Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Memphis, TN

April 29, 2005Crockett County, Lauderdale County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 29, 2005, 4:13 PM CDT for Crockett County, Lauderdale County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2005, 4:13 PM CDT (21:13 UTC)
Expired
Apr 29, 2005, 4:46 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crockett County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 76 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:35 PM CDTHAIL 0.754 Se Friendship, TNPENNY SIZE HAIL REPORTED IN THE TOWN OF CROCKETT MILLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 12:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 292114
SVRMEG
TNC033-097-292145-
/O.NEW.KMEG.SV.W.0091.050429T2113Z-050429T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT FRI APR 29 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROCKETT COUNTY IN NORTHWEST TENNESSEE
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 445 PM CDT

* AT 409 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM
  WAS LOCATED NEAR HALLS...OR ABOUT 9 MILES NORTHEAST OF RIPLEY...AND
  MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALAMO AND
  BELLS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3592 8953 3574 8951 3576 8935 3569 8902
      3580 8894 3597 8918 3590 8932

$$
2 follow-up statements
000 
WWUS54 KMEG 292133
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 PM CDT FRI APR 29 2005

TNC097-292141-
/O.CAN.KMEG.SV.W.0091.000000T0000Z-050429T2145Z/
LAUDERDALE TN-
431 PM CDT FRI APR 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAUDERDALE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE STORM THAT PROMPTED THE
SEVERE THUNDERSTORM WARNING HAD MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR PART OF EASTERN ARKANSAS AND WESTERN TENNESSEE.

LAT...LON 3588 8928 3582 8934 3578 8930 3579 8913
      3581 8895 3598 8919 3591 8926

$$

TNC033-292145-
/O.CON.KMEG.SV.W.0091.000000T0000Z-050429T2145Z/
CROCKETT TN-
431 PM CDT FRI APR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
CROCKETT COUNTY...

AT 410 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE 
THUNDERSTORM THAT PRODUCED GOLF BALL SIZE HAIL 3 MILES NORTH OF 
RIPLEY IN LAUDERDALE COUNTY IN THE COMMUNITY OF CENTRAL. THIS STORM 
WAS LOCATED NEAR MAURY CITY...OR ABOUT 15 MILES SOUTHEAST OF 
DYERSBURG...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRIENDSHIP
AND MAURY CITY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR PART OF EASTERN ARKANSAS AND WESTERN TENNESSEE.

LAT...LON 3588 8928 3582 8934 3578 8930 3579 8913
      3581 8895 3598 8919 3591 8926

$$
000 
WWUS54 KMEG 292146
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT FRI APR 29 2005

TNC033-292155-
/O.EXP.KMEG.SV.W.0091.000000T0000Z-050429T2145Z/
CROCKETT TN-
445 PM CDT FRI APR 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR CROCKETT COUNTY EXPIRES AT 445
PM CDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR PART OF EASTERN ARKANSAS AND WESTERN TENNESSEE.

LAT...LON 3588 8928 3582 8934 3578 8930 3579 8913
      3581 8895 3598 8919 3591 8926

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:48 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 29, 2:48 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI APR 29 2005

.DISCUSSION...01Z SURFACE ANALYSIS PLACES CENTER OF LOW PRESSURE
ACROSS COAHOMA COUNTY MISSISSIPPI WITH TRAILING COLD FRONT ACROSS
SOUTHEAST ARKANSAS. MAIN SHORT TERM CONCERN IS SEVERE WEATHER
POTENTIAL. RUC/12KM NAM MODEL ANALYSIS SUGGESTS THAT COLD FRONT WILL
MOVE TOWARDS MISSISSIPPI/ALABAMA BORDER BY 6Z. THREE HOUR PRESSURE
CHANGES FINALLY STARTING TO SHOW EASTWARD MOVEMENT OF LOW. BEST
INSTABILITY...THOUGH WEAK REMAINS ACROSS NORTHERN MISSISSIPPI WITH
500-600 J/KG SURFACE BASED CAPE...LI/S AROUND -3 AND 0-6 KM BULK
SHEAR VALUES AROUND 60 KTS...AND MLCAPES AROUND 1500 J/KG.
ENVIRONMENT MENTIONED ABOVE STILL SUPPORTIVE OF SEVERE POTENTIAL
WITH A NEW WATCH TO AFFECT PORTIONS OF NORTHERN MISSISSIPPI UNTIL 5
AM CDT SATURDAY. IN ADDITION WILL MAKE SOME ADJUSTMENTS TO ARKANSAS
ZONES BASED ON CURRENT TRENDS.

UPDATED GRIDS WILL BE OUT SHORTLY.

CJC

.PREV DISCUSSION...ISSUED 248 PM CDT FRI APR 29 2005

FRONTAL BOUNDARY HAS BEGUN TO LIFT NORTH A LITTLE IN THE LAST COUPLE
OF HOURS IN RESPONSE TO THE STRENGTHENING SURFACE LOW NOW LOCATED
JUST NORTH OF TEXARKANA. ALL OF THE THUNDERSTORM ACTIVITY THAT HAS
DEVELOPED SO FAR HAS BEEN ALONG AND NORTH OF THE FRONT. EVENTUALLY
THERE SHOULD BE SOME THUNDERSTORM DEVELOPMENT SOUTH OF THE FRONT AND
ANY OF THESE STORMS SHOULD HAVE THE POTENTIAL TO BE AT LEAST SEVERE
IF NOT TORNADIC. THERE MAY ALSO BE LOCALLY HEAVY RAINFALL ALONG THE
FRONT AS WELL. FRONT WILL MOVE EAST OF THE FORECAST AREA BY 12Z SO
HAVE LEFT SATURDAY FORECAST DRY. THE WEEKEND SHOULD REMAIN DRY AS
HIGH PRESSURE HANGS IN OVER THE REGION. BY MONDAY NIGHT FRONTAL
BOUNDARY BEGINS TO SHIFT BACK NORTH AND STALL OUT NEAR THE FORECAST
AREA AND SHOULD BE CLOSE ENOUGH THAT WE WILL HAVE A RISK OF SHOWERS
AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH FRIDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 29, 3:14 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI APR 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
314 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE MAJORITY
OF THE MID SOUTH. THE MODERATE RISK AREA IS GENERALLY ALONG AND
SOUTH OF I-40.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF
THE MID SOUTH.

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED LOW PRESSURE SYSTEM
WILL MOVE INTO THE MID SOUTH TONIGHT. ADDITIONAL THUNDERSTORMS WILL
DEVELOP AND PERSIST INTO THE LATE EVENING HOURS. SOME THUNDERSTORMS
WILL BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES BEING
THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Apr 29, 1:57 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT FRI APR 29 2005

ARZ028-291915-

MISSISSIPPI AR-
157 PM CDT FRI APR 29 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF THREE WAY AT
157 PM CDT...MOVING EAST AT 45 MPH. SMALL HAIL IS LIKELY WITH THIS
STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITIES OF KEISER...
LUXORA AND OSCEOLA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 29, 3:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

&&

JFB
Local storm report, Apr 29, 3:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

&&

JFB
Local storm report, Apr 29, 3:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

0337 PM     HAIL             LUXORA                  35.76N 89.93W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   LAW ENFORCEMENT

            SHERIFF OFFICE IN LUXORA REPORTED QUARTER SIZE HAIL

&&

JFB
Local storm report, Apr 29, 3:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

0337 PM     HAIL             LUXORA                  35.76N 89.93W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   LAW ENFORCEMENT

            SHERIFF OFFICE IN LUXORA REPORTED QUARTER SIZE HAIL

0342 PM     HAIL             WEINER                  35.62N 90.90W
04/29/2005  1.75 INCH        POINSETT           AR   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL CAUSING VEHICLE DAMAGE

&&

JFB
Special weather statement, Apr 29, 3:59 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT FRI APR 29 2005

ARZ018-026-027-292115-

CRAIGHEAD AR-GREENE AR-POINSETT AR-
359 PM CDT FRI APR 29 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD...GREENE AND
POINSETT COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF BROOKLAND AT
359 PM CDT...MOVING EAST AT 45 MPH. IN ADDITION...ANOTHER STRONG
STORM WAS LOCATED WEST OF TRUMANN...MOVING EAST NORTHEAST AT 45 MPH.
THE MAIN THREAT WITH THESE THUNDERSTORMS IS SMALL HAIL.

PEOPLE IN CRAIGHEAD...GREENE AND POINSETT COUNTIES...INCLUDING THE
CITIES OF BAY...BONO...BROOKLAND...CARAWAY...JONESBORO...LAKE CITY...
MONETTE...PARAGOULD AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:31 PM CDTSevere Thunderstorm WarningMEGLauderdale44 min
Apr 29, 4:38 PM CDTSevere Thunderstorm WarningMEGGibson38 min
Apr 29, 5:23 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton53 min
Apr 29, 5:43 PM CDTSevere Thunderstorm WarningMEGGibson, Weakley27 min
Apr 29, 5:54 PM CDTSevere Thunderstorm WarningMEGHaywood43 min
Apr 29, 6:45 PM CDTSevere Thunderstorm WarningMEGShelby22 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.